Thunderstorm Wind, Natrona
- When
- July 31, 6:31 PM MST to 6:40 PM MST
- Where
- Natrona County, 2 mi SE of Hiland
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.099, -107.322
An outflow boundary moved through Hiland in western Natrona County and produced wind gusts up to 59 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An outflow boundary moved through Hiland in western Natrona County and produced wind gusts up to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 4:27 PM MST, 2 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 527 PM MDT Thu Jul 31 2025 .KEY MESSAGES... - Scattered thunderstorms east of the Divide this afternoon and evening, some of which could be severe with heavy rain, hail, and gusty outflow winds. - Elevated fire weather conditions this afternoon and evening for southwestern Wyoming. - Scattered showers and thunderstorms continue Friday through the weekend. - Monday into the middle of next week will be warmer, about 5 degrees above seasonal normals. Drier during this timeframe as well, with low chances (less than 20 percent) for precipitation. && .UPDATE... Issued at 1100 AM MDT Thu Jul 31 2025 The current forecast remains on track. Another afternoon and evening of thunderstorms will begin between 1 PM and 3 PM MT, with storms reaching their greatest coverage & intensity in the 5 PM to 8 PM MT timeframe. Convective analysis shows widespread areas of 1000 to 1500 J/kg of mixed layer CAPE for basins east of the Divide. This is paired with 0-6 km Bulk Shear in the 25 to 35 kt range, enough to support some strong storms today. High-resolution forecast models key in on the southern Bighorn Basin into the Power River Basin for the strongest and most widespread thunderstorms this evening, and this lines up well with the latest 1630Z Storm Prediction Center Convective Outlook, which put the region under a Slight Risk for hail and damaging wind gusts. Flash flooding remains an outside threat (less than 10%) mainly due to short duration intense rainfall under the strongest storm cores. Steering winds of about 20 kt should keep storms progressing northeast over time, reducing residence time over any given location. Elevated fire weather conditions develop over southwest Wyoming this afternoon, with RH under 15 percent and winds gusting 20 to 25 mph. This also is the region least likely to see any showers or storms. This is typical climatologically for late July; nevertheless, any fire could burn efficiently in these conditions. && .DISCUSSION... Issued at 258 AM MDT Thu Jul 31 2025 Much of central and northern WY saw beneficial moisture Wednesday. Many locations had the first measurable rainfall in well over two weeks. The active and unsettled weather pattern looks to continue across much of the Cowboy State once again today. Temperatures are forecast to warm up slightly more than Wednesday with values ranging from the low to mid 80s. A plume of well above normal moisture will persist across the region. Dewpoints are expected to range from the low to upper 50s east of the Divide. East of the Divide will have the best chances for showers and thunderstorms today with lesser chances elsewhere. Another shortwave will move across the region this afternoon and evening. This should aid in the initial development of showers and thunderstorms over portions of western and southern WY. Convection will gradually spread to the north and east through the afternoon. Storms may begin to strengthen as they cross the Divide into the more favorable environment over central and eastern WY. As mentioned earlier a plume of well above normal moisture persists over the region. This moisture combined with temperatures in the 80s will create sufficient instability with CAPE values ranging from 1500 to 2500 J/kg. Locally higher amounts are possible in parts of Johnson and Natrona Counties where dewpoints may near the low 60s. Other components of the favorable environment will be bulk shear of 20 to 40 knots throughout the atmosphere. Low-level flow will remain from the east/southeast with mid-level flow from the west/southwest. Warmer temperatures aloft will aid in creating lapse rates of 8C or more. All of these components will create the potential for strong to severe storms developing with the best chances focused east of the Divide, especially over Natorna and Johnson Counties. The main hazards as a result of any strong to severe storms will be large hail, strong gusty outflow winds, and heavy downpours. There will be the potential for localized flash flooding especially in poor drainage locations. Showers and thunderstorms should begin to dissipate by the late evening hours with a few isolated showers lingering into the early morning on Friday. The other concern today will be elevated to near critical fire weather conditions across southern WY. The aforementioned plume of above normal moisture will struggle to seep into southern WY. This will lead to Min RH values remaining rather dry with much of the area seeing percentages below 15 percent. Winds will increase in the afternoon with periodic gusts of 20 to 25 mph. Winds are not expected to be prolonged which may limit the overall fire weather concerns. Due to this reason no highlights will be issued at this time. A trough will continue to try and make its way across the western CONUS. This will keep ushering weak shortwaves into the region leading to daily chances for showers and thunderstorms through the weekend. Coverage of these showers and thunderstorms will continue to decrease becoming more restricted to central/northern WY and eventually mainly northern WY. Moisture will remain across these areas as well, which should limit any fire weather concerns for the time being. Southern WY looks to miss out on this moisture leading to the continued chances for elevated to near critical fire weather conditions through the weekend. Min RH values over this area remain at or below 15 percent for this period. These dry conditions will combine with daily afternoon increases in winds of 15 to 25 mph. If slightly higher winds are forecasted their may be the need for some future fire weather related highlights. Temperatures remain around seasonable values through the weekend. Longer range models are starting to show signals of warmer above normal temperatures returning for the start of next week. These warmer temperatures will likely also lead to lesser chances for precipitation and increased fire weather concerns. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 526 PM MDT Thu Jul 31 2025 Showers and thunderstorms will continue to move northeast across the area through this evening. Remaining impacts will generally be limited to terminals east of the Divide. Strong outflow wind gusts, brief heavy rain, and isolated large hail will be possible with this activity. Convection will begin to wane after sunset, mostly ending by 06Z. Decreasing clouds and lighter winds are then expected through Friday morning. Another round of convection will kick off after 18Z Friday, though confidence on terminal impacts is lower and coverage is expected to be more isolated. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...VandenBoogart DISCUSSION...Dziewaltowski AVIATION...Myers
Hazardous Weather Outlook National Weather Service Riverton WY 440 AM MDT Thu Jul 31 2025 WYZ001>020-022>030-011445- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 440 AM MDT Thu Jul 31 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Showers and thunderstorms will develop during the afternoon and evening today. The best chances are expected to be east of the Divide especially in portions of Natorna and Johnson Counties. A few storms may be strong to severe and be capable of producing large hail, strong gusty winds, and heavy downpours. Localized flash flooding cannot be ruled out especially in poor drainage areas. Low RH values along with breezy winds may create elevated to near critical fire weather conditions across southern WY. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Monday...Daily chances for afternoon showers and thunderstorms. The best chances will remain over central and northern WY with lesser chances elsewhere. Periodic heavy downpours will be possible with any showers or thunderstorms that develop. Precipitation chances will decrease through the weekend becoming more focused across northern WY. Low min RH and breezy winds will develop across southern WY. This may lead to elevated or near critical fire weather conditions through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
221 PM MDT Thu Jul 31 2025
WYZ002-312045-
Absaroka Mountains-
221 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PARK COUNTY
THROUGH 245 PM MDT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunlight Basin, which is 24 miles northeast of Yellowstone
National Park's East Entrance, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage is possible.
This storm will remain over mainly rural areas of north central Park
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4460 10962 4471 10983 4492 10968 4476 10938
TIME...MOT...LOC 2020Z 215DEG 5KT 4473 10965
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VandenBoogartSpecial Weather Statement
National Weather Service Riverton WY
455 PM MDT Thu Jul 31 2025
WYZ019-026-028-312345-
Upper Green River Basin-Green Mountains and Rattlesnake Range-Rock
Springs and Green River-
455 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SUBLETTE AND NORTH
CENTRAL SWEETWATER COUNTIES THROUGH 545 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farson, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Sublette and north central Sweetwater Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4190 10924 4206 10955 4251 10937 4223 10876
TIME...MOT...LOC 2255Z 216DEG 26KT 4211 10933
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
625 PM MDT Thu Jul 31 2025
WYZ015-017>019-010100-
Wind River Basin-Wind River Mountains East-Green Mountains and
Rattlesnake Range-Lander Foothills-
625 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT COUNTY
THROUGH 700 PM MDT...
At 624 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Canyon, which is 9 miles southeast of Lander, moving northeast at
40 mph.
HAZARD...Wind gusts of 50 to 55 mph. The WYDOT site in Red Canyon
reported winds stronger than 60 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hudson around 640 PM MDT.
Other locations in the path of this storm include Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4256 10842 4274 10889 4303 10866 4289 10822
TIME...MOT...LOC 0024Z 207DEG 36KT 4271 10862
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
McDonaldSpecial Weather Statement
National Weather Service Riverton WY
659 PM MDT Thu Jul 31 2025
WYZ017-010130-
Wind River Basin-
659 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
730 PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Ocean Lake, which is 13 miles east of Pavillion,
moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Fremont
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4326 10818 4313 10840 4330 10860 4343 10836
TIME...MOT...LOC 0059Z 145DEG 9KT 4326 10841
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
McDonaldSpecial Weather Statement
National Weather Service Riverton WY
720 PM MDT Thu Jul 31 2025
WYZ007-017-010145-
Owl Creek and Bridger Mountains-Wind River Basin-
720 PM MDT Thu Jul 31 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL HOT SPRINGS AND
EAST CENTRAL FREMONT COUNTIES THROUGH 745 PM MDT...
At 719 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles northwest of Boysen State Park, which is 16
miles northwest of Shoshoni, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail. Pea to half
inch hail could also accumulate to 2 to 3 inches deep.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central Hot
Springs and east central Fremont Counties, including the following
locations... Bonneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4318 10802 4323 10851 4345 10877 4363 10865
4344 10789
TIME...MOT...LOC 0119Z 186DEG 12KT 4337 10836
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
McDonaldSpecial Weather Statement
National Weather Service Riverton WY
721 PM MDT Thu Jul 31 2025
WYZ010-010215-
Northeast Johnson County-
721 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JOHNSON COUNTY THROUGH
815 PM MDT...
At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lake De Smet, which is 13 miles northeast of Buffalo.
This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail. Hail may
accumulate.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Johnson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4437 10638 4438 10659 4456 10665 4456 10627
TIME...MOT...LOC 0120Z 189DEG 3KT 4446 10649
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RoweThe Riverton/Lander radar (KRIW), 94 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286200.